Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 6, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jan 11, 2008, 1:08 AM CST for Covington County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 11, 2008, 1:08 AM CST (07:08 UTC)
- Expired
- Jan 11, 2008, 1:45 AM CST
- In force
- 37 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
County Covington County, AL
The radar
The Eglin Afb radar (KEVX), 75 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 7.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 713 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMOB 110708
SVRMOB
ALC039-110745-
/O.NEW.KMOB.SV.W.0006.080111T0708Z-080111T0745Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
108 AM CST FRI JAN 11 2008
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA...
* UNTIL 145 AM CST
* AT 105 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
RED OAK...OR ABOUT 12 MILES SOUTH OF ANDALUSIA...AND MOVING EAST AT
40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GREEN BAY BY 120 AM CST...
ONYCHA AND 6 MILES SOUTH OF BABBIE BY 125 AM CST...
ESTOTHEL AND OPP BY 130 AM CST...
LAT...LON 3111 8617 3110 8618 3103 8652 3120 8659
3136 8618
TIME...MOT...LOC 0708Z 251DEG 35KT 3115 8645
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 3:03 PM CST, 10 hours 5 minutes earlier.
Area forecast discussion, Jan 10, 3:03 PM CST, 10 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 303 PM CST THU JAN 10 2008 ...THE RISK OF SEVERE THUNDERSTORMS CONTINUES... ...ISOLATED TORNADOES POSSIBLE THIS AFTERNOON AND EVENING... .SHORT TERM TONIGHT AND FRIDAY...ACTIVE WEATHER IS FORECAST TO PERSIST INTO THE BEGINNING OF THE FIRST PERIOD AS FORECASTERS WATCH STRONG TO SEVERE THUNDERSTORMS SLIDING EAST ACROSS THE SOUTHERN STATES. CONVECTIVE INITIATION IS THE RESULT OF POOLING MOISTURE (1000-850MB MIXING RATIOS 10-13 G/KG) AHEAD OF COLD FRONT AND LARGE SCALE FORCING BY THE RIGHT REAR QUADRANT OF AN UPPER LEVEL JET STREAK OF 110-120 KNOTS. MEANWHILE...A SOUTH SOUTHWESTERLY LOW LEVEL JET ( 50 KNOTS) ALONG WITH A VEERING WIND PROFILE...WHEN CONSIDERING THE SURFACE WINDS...CREATES FAVORABLE SHEARS...MORE THAN ADEQUATE FOR DEEP AND PERSISTENT ROTATING UPDRAFTS =>ISOLATED TORNADOES THIS EVENING. ALTHOUGH INSTABILITY AS BEEN FAR FROM IMPRESSIVE QUITE THE OPPOSITE IN THE RADAR REPRESENTATION WHICH HAS BEEN IMPRESSIVE WHEN CONSIDERING THE CONCEPTUAL MODEL FOR SEVERE THUNDERSTORM DIAGNOSIS. THE DEGREE OF SHEAR AND DEEP LAYER FORCING FROM UPPER LEVEL JET DYNAMICS ALONG WITH APPROACHING SURFACE FRONT WILL MAINTAIN THE SEVERE WEATHER THREAT. TORNADO WATCH BOX 17 CONTINUES THROUGH 7 PM CST FOR THE WESTERN HALF OF THE FORECAST AREA. BE PREPARED TO MOVE TO A PLACE OF SHELTER QUICKLY IN THE CASE WARNINGS ARE ISSUED FOR YOUR AREA. STAY TUNED FOR THE LATEST UPDATES THROUGHOUT THE REMAINDER OF THE AFTERNOON AND EVENING. TAKING A LOOK AT THE SHORT TERM GUIDANCE...THE NAM IS SLOWER IN BRINGING THE FRONT EASTWARD TONIGHT WHILE THE GFS IS FASTER. THE MAIN PROBLEM THIS CAUSES IS A 4 TO 8 DEGREE SPREAD IN THE SOLUTIONS...WARMER MINS NOTED IN THE NAM WHILE COOLER IN THE GFS. GIVEN THE SPREAD AND THE POTENTIAL THAT THE FRONT COULD SLOW AS DYNAMICS LIFT NORTHEAST...WILL USE A BLEND OF THE GUIDANCE FOR NIGHTTIME LOWS. FRONT IS FORECAST TO SLIP INTO THE NORTHERN GULF FRIDAY AS HIGH PRESSURE BUILDS EAST WITH DRIER AND COOLER CONDITIONS SETTING UP. /10 .LONG TERM...A WAVE OF SURFACE LOW PRESSURE FORMS ALONG THE STALLED GULF FRONT SATURDAY NIGHT AS NEXT IN A SERIES OF UPPER LEVEL IMPULSES/HEIGHT FALLS APPROACH FROM THE WEST. THE SFC LOW SHOULD STAY FAR ENOUGH SOUTH TO KEEP MOST OF THE RAINFALL SOUTH AND EAST OF THE FORECAST AREA...ALTHOUGH ISOLATED RAINS CANNOT BE RULED OUT SATURDAY NIGHT INTO EARLY SUNDAY. AGAIN...THIS MAY TURN OUT TO BE CLOSER TO THE COAST SO THIS WILL LIKELY BE ADJUSTED AFTER THE ONSET OF NEW DATA. TEMPERATURES WILL COOL SLIGHTLY BEHIND THIS SHORTWAVE AS HIGH PRESSURE AGAIN BUILDS ACROSS THE SOUTHEAST SUN NIGHT AND MON. YET ANOTHER SHORTWAVE WILL MOVE ACROSS THE SOUTHEAST MON NIGHT BRINGING A REINFORCING SHOT OF COOL...DRY AIR FOR MID WEEK. TEMPERATURES WILL START THE EXTENDED A FEW DEGREES ABOVE NORMAL AND END SLIGHTLY BELOW NORMAL. 10/13 && .MARINE...A STRONG COLD FRONT OVER WESTERN MISSISSIPPI LATE THIS AFTERNOON WILL MOVE EAST ACROSS THE MARINE AREA THIS EVENING AND SHOULD BE EAST OF THE COASTAL WATERS AFTER MIDNIGHT TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS IN ADVANCE OF THE FRONT WILL MOVE ACROSS THE COASTAL WATERS THIS EVENING...RESULTING IN LOCALLY HIGHER WINDS AND SEAS. AS THE FRONT APPROACHES...EXPECT A MODERATE TO OCCASIONALLY STRONG ONSHORE WIND FLOW THAT WILL SHIFT TO OFFSHORE LATE TONIGHT IN THE WAKE OF THE FRONT...AND THEN GRADUALLY DECREASE BY LATE FRIDAY. EXPECT ANOTHER BRIEF INCREASE IN WINDS AND SEAS SATURDAY NIGHT AND SUNDAY AS YET ANOTHER FRONT MOVES QUICKLY ACROSS THE AREA FROM THE WEST. 12/DS && .FIRE WEATHER...NO HEADLINES. DESPITE DRIER CONDITIONS FRIDAY AND SATURDAY...NOT ANTICIPATING ANY CONCERNS WITH REGARD TO CRITICALLY LOW HUMIDITIES/DURATION. /10 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 50 62 40 64 / 80 05 05 10 PENSACOLA 54 61 44 65 / 80 10 05 10 DESTIN 57 63 46 64 / 70 10 05 10 EVERGREEN 50 62 35 65 / 80 05 05 10 WAYNESBORO 44 61 35 64 / 60 05 05 10 CAMDEN 45 60 36 65 / 80 05 05 10 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, Jan 11, 12:01 AM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 1201 AM CST FRI JAN 11 2008 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-120615- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 1201 AM CST FRI JAN 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...TONIGHT TORNADO WATCH 19 HAS EXPIRED AT MIDNIGHT AS EXPECTED. A STRONG COLD FRONT WILL MOVE SOUTHEAST ACROSS THE CENTRAL GULF COAST REGION TONIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE AHEAD OF IT AND DIMINISH THROUGH SUNRISE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A MODERATE TO STRONG NORTH WIND WILL FOLLOW BEHIND THE COLD FRONT EARLY FRIDAY. A SMALL CRAFT ADVISORY MAY BE NECESSARY MOSTLY FRIDAY MORNING. NORTH WINDS AND SEAS WILL BUILD ON SUNDAY BEHIND ANOTHER COLD FRONT MOVING ACROSS THE REGION LATE SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY PERSONNEL IS UNLIKELY TONIGHT.
In the hours before
Local storm report, Jan 10, 8:16 PM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
816 PM CST THU JAN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND DMG 2 NW HIGHLAND HOME 31.97N 86.34W
01/10/2008 CRENSHAW AL EMERGENCY MNGR
TREES DOWN NEAR THE INTERSECTION OF HIGHWAY 331 AND
HIGHWAY 97.
&&
CACERESLocal storm report, Jan 10, 8:35 PM CST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
835 PM CST THU JAN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM TSTM WND DMG GREENVILLE 31.83N 86.62W
01/10/2008 BUTLER AL TRAINED SPOTTER
TREES DOWN NEAR HIGHWAY 31 IN GREENVILLE.
&&
CACERESSpecial weather statement, Jan 10, 9:21 PM CST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 921 PM CST THU JAN 10 2008 ALZ061-063-110400- LOWER MOBILE-UPPER MOBILE- 921 PM CST THU JAN 10 2008 ...STRONG THUNDERSTORMS BEING DETECTED OVER MOBILE COUNTY... AT 918 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 2 MILES EAST OF DEES...AND MOVING NORTHEAST AT 40 MPH. THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... DAWES...SCHILLINGER AND THREE NOTCH...KNOLLWOOD HOSPITAL...MEDAL OF HONOR PARK...I65 AND AIRPORT BLVD...I10 AND I65 INTERSECTION... CRICHTON AND I65 AND MOFFETT ROAD THROUGH 1000 PM CST. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL... CLOUD TO GROUND LIGHTNING... AND WIND GUSTS UP TO 45 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST FRIDAY MORNING FOR SOUTH CENTRAL ALABAMA.
Special weather statement, Jan 10, 10:12 PM CST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1012 PM CST THU JAN 10 2008 ALZ058-110445- CRENSHAW- INCLUDING THE CITIES OF...LUVERNE... 1012 PM CST THU JAN 10 2008 ...STRONG THUNDERSTORMS ARE BEING DETECTED OVER CRENSHAW COUNTY... AT 1008 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 3 MILES NORTH OF HIGHLAND HOME TO 4 MILES NORTHWEST OF RUTLEDGE...AND MOVING EAST AT 45 MPH. THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND... LUVERNE...LIVE OAK...PETREY AND PATSBURG THROUGH 1045 PM CST. THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 45 MPH OR HIGHER...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. THESE STORMS COULD PRODUCE ONE TO TWO INCHES OF RAIN IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST FRIDAY MORNING FOR SOUTH CENTRAL ALABAMA.
Special weather statement, Jan 10, 11:41 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1141 PM CST THU JAN 10 2008 ALZ063-110615- LOWER MOBILE- 1141 PM CST THU JAN 10 2008 ...A STRONG THUNDERSTORM IS BEING DETECTED OVER SOUTHERN MOBILE COUNTY... AT 1140 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 5 MILES SOUTHWEST OF GRAND BAY...AND MOVING NORTHEAST AT 45 MPH. THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... GRAND BAY...BAYOU LA BATRE...IRVINGTON...SAINT ELMO...THEODORE... LAURENDINE...HOLLINGERS ISLAND AND TILLMANS CORNER THROUGH 1215 AM CST. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST FRIDAY MORNING FOR SOUTH CENTRAL ALABAMA.
Special weather statement, Jan 11, 12:29 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1229 AM CST FRI JAN 11 2008 ALZ062-064-FLZ001>004-110715- UPPER BALDWIN-LOWER BALDWIN-COASTAL ESCAMBIA-INLAND ESCAMBIA-INLAND SANTA ROSA-COASTAL SANTA ROSA- 1229 AM CST FRI JAN 11 2008 ...A STRONG THUNDERSTORM IS BEING DETECTED OVER BALDWIN AND ESCAMBIA COUNTIES AND EXPECTED TO MOVE OVER SANTA ROSA COUNTY... AT 1227 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 6 MILES NORTH OF ELSANOR...AND MOVING EAST AT 45 MPH. THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... BARRINEAU PARK...CANTONMENT...MOLINO...COTTAGE HILL AND MCDAVID THROUGH 115 AM CST. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 6:02 PM CST | Tornado Warning | MOB | Mobile | 28 min |
| Jan 10, 6:31 PM CST | Tornado Warning | MOB | Butler, Conecuh, Monroe | 44 min |
| Jan 10, 7:45 PM CST | Severe Thunderstorm Warning | MOB | Washington | 13 min |
| Jan 10, 7:49 PM CST | Severe Thunderstorm Warning | MOB | Butler, Crenshaw | 26 min |
| Jan 10, 7:58 PM CST | Tornado Warning | MOB | Clarke, Monroe | 47 min |
| Jan 10, 8:29 PM CST | Severe Thunderstorm Warning | MOB | Butler, Conecuh | 31 min |
| Jan 10, 9:28 PM CST | Special Marine Warning | MOB | 47 min | |
| Jan 10, 9:34 PM CST | Tornado Warning | MOB | Crenshaw | 26 min |
| Jan 11, 1:28 AM CST | Tornado Warning | MOB | Covington | 17 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.